Alert archive / Virginia / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 5, NWS Blacksburg, VA

January 11, 202011 counties in Virginia; Greenbrier County, West Virginia

NWS Blacksburg, VA issued this severe thunderstorm warning at Jan 11, 2020, 9:26 PM EST for 11 counties in Virginia; Greenbrier County, West Virginia. It was in force for 64 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jan 11, 2020, 9:26 PM EST (02:26 UTC)
Expired
Jan 11, 2020, 10:30 PM EST
In force
64 min
Issued by
NWS Blacksburg, VA
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Alleghany County, VA, Bath County, VA, Bedford County, VA, Botetourt County, VA, City of Covington, VA, City of Roanoke, VA, City of Salem, VA, Craig County, VA, Montgomery County, VA, Roanoke County, VA, Rockbridge County, VA, Greenbrier County, WV

The radar

The Roanoke radar (KFCX), 108 km from the middle of the area, began a volume at 02:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jan 11, 10:14 PM ESTTSTM WND DMG2 Ene Cave Spring, VATREE BLOWN DOWN ALONG ELECTRIC ROAD. TIME ESTIMATED FROM RADAR.
Jan 11, 10:18 PM ESTTSTM WND GST 602 Ene Cave Spring, VA
Jan 11, 10:24 PM ESTTSTM WND DMGVinton, VATHIRTY FOOT SECTION OF A TREE WAS SNAPPED OFF AND PULLED DOWN POWER LINES, IN ADDITION TO PARTIALLY BLOCKING VIRGINIA AVENUE. TIME ESTIMATED FROM RADAR.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 48 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jan 11, 7:37 PM ESTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Roanoke, VA (KRNK), launched 00:00Z, 2.4 hours before the alert went out and 82 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 00:00Z on 2020-01-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 104 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 00:00Z on 2020-01-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 408 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
104 J/kg
Mixed-layer CIN
-32 J/kg
Mixed-layer LCL
776 m above ground
0-6 km bulk shear
71 kt
0-1 km storm-relative helicity
408 m²/s²
0-3 km storm-relative helicity
506 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted.

044 
WUUS51 KRNK 120226
SVRRNK
VAC005-017-019-023-045-121-161-163-580-770-775-WVC025-120330-
/O.NEW.KRNK.SV.W.0005.200112T0226Z-200112T0330Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service BLACKSBURG VA
926 PM EST Sat Jan 11 2020

The National Weather Service in BLACKSBURG has issued a

* Severe Thunderstorm Warning for...
  The City of Covington in west central Virginia...
  Central Alleghany County in west central Virginia...
  Central Roanoke County in west central Virginia...
  East central Craig County in southwestern Virginia...
  Bath County in west central Virginia...
  Southwestern Rockbridge County in west central Virginia...
  The City of Salem in west central Virginia...
  The City of Roanoke in west central Virginia...
  Northwestern Bedford County in south central Virginia...
  Botetourt County in west central Virginia...
  East central Montgomery County in southwestern Virginia...
  East central Greenbrier County in southeastern West Virginia...

* Until 1030 PM EST.

* At 926 PM EST, severe thunderstorms were located along a line
  extending from 7 miles east of Marlinton to near Vinton, moving
  northeast at 60 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Roanoke...
  Salem...
  Vinton...
  Covington...
  Clifton Forge...
  Buchanan...
  and Troutville.

This includes The following Locations The Salem Fairgrounds and
Roanoke Regional Airport.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for damaging winds. For your safety, move to an
interior room on the lowest floor of a sturdy building. Stay away
from windows.

Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

When it is safe to do so, please send your reports of hail of any
size, as well as reports of any wind damage, including downed trees
or large limbs, to the National Weather Service by calling toll free
at 1...8 6 6...2 1 5...4 3 2 4. Reports and pictures can also be
shared on the National Weather Service Blacksburg Facebook page and
on Twitter.

&&

LAT...LON 3822 7971 3818 7951 3815 7953 3817 7945
      3788 7964 3775 7964 3764 7948 3741 7954
      3729 7966 3713 8026 3749 8000 3806 8008
      3806 7996 3811 7993 3813 7994 3818 7992
      3827 7979
TIME...MOT...LOC 0226Z 237DEG 52KT 3824 7995 3724 7988 

HAIL...<.75IN
WIND...60MPH
 
$$

AS
3 follow-up statements
882 
WWUS51 KRNK 120255
SVSRNK

Severe Weather Statement
National Weather Service BLACKSBURG VA
955 PM EST Sat Jan 11 2020

VAC017-045-580-WVC025-120304-
/O.CAN.KRNK.SV.W.0005.000000T0000Z-200112T0330Z/
City of Covington VA-Craig VA-Bath VA-Greenbrier WV-
955 PM EST Sat Jan 11 2020

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL CRAIG...BATH AND 
EAST CENTRAL GREENBRIER COUNTIES AND THE CITY OF COVINGTON IS 
CANCELLED...

The storms which prompted the warning have moved out of the warned 
area. Therefore, the warning has been cancelled.

A Severe Thunderstorm Watch remains in effect until 100 AM EST for
central, south central, southwestern and west central Virginia.

When it is safe to do so, please send your reports of hail of any
size, as well as reports of any wind damage, including downed trees
or large limbs, to the National Weather Service by calling toll free
at 1...8 6 6...2 1 5...4 3 2 4. Reports and pictures can also be
shared on the National Weather Service Blacksburg Facebook page and
on Twitter.

LAT...LON 3789 7984 3788 7974 3788 7964 3775 7964
      3764 7948 3741 7954 3729 7966 3713 8026
      3749 8000
TIME...MOT...LOC 0254Z 237DEG 52KT 3845 7953 3745 7946 

$$

VAC005-019-023-121-161-163-770-775-120330-
/O.CON.KRNK.SV.W.0005.000000T0000Z-200112T0330Z/
Alleghany VA-Roanoke VA-Rockbridge VA-City of Salem VA-
City of Roanoke VA-Bedford VA-Botetourt VA-Montgomery VA-
955 PM EST Sat Jan 11 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1030 PM EST 
FOR NORTHEASTERN ALLEGHANY...CENTRAL ROANOKE AND SOUTHWESTERN 
ROCKBRIDGE COUNTIES IN WEST CENTRAL VIRGINIA...NORTHWESTERN BEDFORD 
COUNTY IN SOUTH CENTRAL VIRGINIA...BOTETOURT COUNTY IN WEST CENTRAL 
VIRGINIA AND EAST CENTRAL MONTGOMERY COUNTIES IN SOUTHWESTERN 
VIRGINIA...THE CITY OF SALEM AND THE CITY OF ROANOKE...

At 954 PM EST, severe thunderstorms were located along a line
extending from near Monterey to near Sedalia, moving northeast at 60
mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Roanoke...
Salem...
Vinton...
Clifton Forge...
Buchanan...
Troutville...
and Stewartsville.

This includes The following Locations The Salem Fairgrounds and
Roanoke Regional Airport.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for DAMAGING WINDS. For your safety, move to an
interior room on the lowest floor of a sturdy building. Stay away
from windows.

Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

When it is safe to do so, please send your reports of hail of any
size, as well as reports of any wind damage, including downed trees
or large limbs, to the National Weather Service by calling toll free
at 1...8 6 6...2 1 5...4 3 2 4. Reports and pictures can also be
shared on the National Weather Service Blacksburg Facebook page and
on Twitter.

&&

LAT...LON 3789 7984 3788 7974 3788 7964 3775 7964
      3764 7948 3741 7954 3729 7966 3713 8026
      3749 8000
TIME...MOT...LOC 0254Z 237DEG 52KT 3845 7953 3745 7946 

HAIL...<.75IN
WIND...60MPH
 
$$

AS
908 
WWUS51 KRNK 120314
SVSRNK

Severe Weather Statement
National Weather Service BLACKSBURG VA
1014 PM EST Sat Jan 11 2020

VAC005-163-120323-
/O.CAN.KRNK.SV.W.0005.000000T0000Z-200112T0330Z/
Alleghany VA-Rockbridge VA-
1014 PM EST Sat Jan 11 2020

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN ALLEGHANY AND 
SOUTHWESTERN ROCKBRIDGE COUNTIES IN WEST CENTRAL VIRGINIA IS 
CANCELLED...

The storms which prompted the warning have moved out of the warned 
area. Therefore, the warning has been cancelled.

A Severe Thunderstorm Watch remains in effect until 100 AM EST for
central, south central, southwestern and west central Virginia.

When it is safe to do so, please send your reports of hail of any
size, as well as reports of any wind damage, including downed trees
or large limbs, to the National Weather Service by calling toll free
at 1...8 6 6...2 1 5...4 3 2 4. Reports and pictures can also be
shared on the National Weather Service Blacksburg Facebook page and
on Twitter.

LAT...LON 3769 7974 3775 7964 3764 7948 3741 7954
      3729 7966 3713 8026 3749 8000
TIME...MOT...LOC 0313Z 251DEG 54KT 3765 7953 3718 7997 

$$

VAC019-023-121-161-770-775-120330-
/O.CON.KRNK.SV.W.0005.000000T0000Z-200112T0330Z/
Roanoke VA-City of Salem VA-City of Roanoke VA-Bedford VA-
Botetourt VA-Montgomery VA-
1014 PM EST Sat Jan 11 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1030 PM EST 
FOR CENTRAL ROANOKE...NORTHWESTERN BEDFORD...BOTETOURT AND EAST 
CENTRAL MONTGOMERY COUNTIES...THE CITY OF SALEM AND THE CITY OF 
ROANOKE...

At 1013 PM EST, severe thunderstorms were located along a line
extending from Natural Bridge to near Roanoke Mountain, moving east
at 60 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Roanoke...
Salem...
Vinton...
Buchanan...
Troutville...
Stewartsville...
and Montvale.

This includes The following Locations The Salem Fairgrounds and
Roanoke Regional Airport.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for DAMAGING WINDS. For your safety, move to an
interior room on the lowest floor of a sturdy building. Stay away
from windows.

Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

When it is safe to do so, please send your reports of hail of any
size, as well as reports of any wind damage, including downed trees
or large limbs, to the National Weather Service by calling toll free
at 1...8 6 6...2 1 5...4 3 2 4. Reports and pictures can also be
shared on the National Weather Service Blacksburg Facebook page and
on Twitter.

&&

LAT...LON 3769 7974 3775 7964 3764 7948 3741 7954
      3729 7966 3713 8026 3749 8000
TIME...MOT...LOC 0313Z 251DEG 54KT 3765 7953 3718 7997 

HAIL...<.75IN
WIND...60MPH
 
$$

AS
330 
WWUS51 KRNK 120336
SVSRNK

Severe Weather Statement
National Weather Service BLACKSBURG VA
1036 PM EST Sat Jan 11 2020

VAC019-023-121-161-770-775-120344-
/O.EXP.KRNK.SV.W.0005.000000T0000Z-200112T0330Z/
Roanoke VA-City of Salem VA-City of Roanoke VA-Bedford VA-
Botetourt VA-Montgomery VA-
1036 PM EST Sat Jan 11 2020

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL 
ROANOKE...NORTHWESTERN BEDFORD...BOTETOURT AND EAST CENTRAL 
MONTGOMERY COUNTIES...THE CITY OF SALEM AND THE CITY OF ROANOKE HAS 
EXPIRED...
    
The storms which prompted the warning have moved out of the area.
Therefore, the warning has been allowed to expire.

A Severe Thunderstorm Watch remains in effect until 100 AM EST for
central, south central, southwestern and west central Virginia.

When it is safe to do so, please send your reports of hail of any
size, as well as reports of any wind damage, including downed trees
or large limbs, to the National Weather Service by calling toll free
at 1...8 6 6...2 1 5...4 3 2 4. Reports and pictures can also be
shared on the National Weather Service Blacksburg Facebook page and
on Twitter.

Remember, a Severe Thunderstorm Warning still remains in effect for
Bedford and Botetourt Counties until 11:30PM.

LAT...LON 3769 7974 3775 7964 3764 7948 3741 7954
      3729 7966 3713 8026 3749 8000
TIME...MOT...LOC 0334Z 270DEG 52KT 3779 7925 3733 7969 

$$

AS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 11, 8:09 PM EST, 1 hour 17 minutes earlier.

Area forecast discussion, Jan 11, 8:09 PM EST, 1 hour 17 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
809 PM EST Sat Jan 11 2020

.SYNOPSIS...
A strong, spring-like front will move across the area tonight,
bringing showers, a few thunderstorms, and gusty winds. The
front stalls out to our south Sunday, then begins to return
north as a warm front on Monday. Thus, while Sunday should be
dry, rain returns Monday. Temperatures will remain much above
normal for the next several days.

&&

.NEAR TERM /THROUGH SUNDAY NIGHT/...
As of 715 PM EST Saturday...

The cold front is continuing to push eastward at the moment,
just east of our area as it enters VA and pushes through the
remainder of TN. Timing has remained close to forecasted earlier
today, with arrival in the east in the next 1-2 hours. HIRES
short term models simulated radar suggest that the convective
line will reach BLF in the 02Z-04Z range, ROA/BCB/LWB around
04Z-06Z, and LYH-DAN in the 06Z-07Z time frame. The biggest
change with the forecast from this afternoon was increasing the
speed of exit time, as guidance shows that storms will be
exiting the region around by roughly 9z.

Looking at current conditions for the line, must unstable CAPE
values range between 500-750JKG, with mixed layer only reaching
around 250JKG (~150 per our sounding). So there is some instability
for this line of storms to work with as they enter the region, but
it is confined to the south where the watch has been issued. The
prime threat with tonight remains damaging straight line winds with
effective bulk shear values ranging between 50 and 70kt and 0-1km
bulk shear generally 40-45kt with a pocket of higher values over
central VA.

Prior to the frontal passage, drizzle/light rain conditions persist
across the Blue Ridge and for many east with abundant moisture with
effective tapping into the Gulf's energy ahead of this front.

After the front passes, areas east of the western mountains will
quickly clear once post frontal precip wraps up. Some clouds will
linger west during the short period of western flow we will have in
the AM. Clouds will start to make a return from the southeast Sunday
afternoon/evening as the front starts to get pushed back northward,
which will be discussed further in the following section.

&&

.SHORT TERM /MONDAY THROUGH TUESDAY NIGHT/...
As of 210 PM EST Saturday...

An upper level ridge over the western Atlantic will help keep the
region warm and wet through the period. Southerly flow around this
ridge will have Saturday night's front stalling over the Carolinas
Sunday then pushes it northward Sunday night. A weak reflection
tracking on the boundary will bring rain to Southside Virginia and
the piedmont of northwest North Carolina Sunday night. Rainfall
amounts of a quarter of an inch are possible. Model displaying this
precipitation as convection which, in concert with a dry shallow
wedge, will keep rain from advancing eastward to the Blue Ridge
despite a persistent easterly flow. This shallow wedge will keep the
rest of the area dry. Temperatures Sunday night will be closer to
daytime highs for this time of year...in the 40s.

There will be a brief break in the rain Monday as the reflection
drifts off shore. Temperatures are expected to be around 20F warmer
than normal with highs ranging from to upper 50s to mid 60s.

Showers return to the area Monday night as a wave of low pressure
tracks along the boundary. Best areal coverage of showers will be
along and south of highway 460. Rainfall amounts will range from a
tenth of an inch along the Highway 460 corridor to half of an inch
along the VA/NC border overnight. Rain may enhance part of the wedge
to the north of 460, but erode it to the south. This may result in a
large range of temperatures across the area with lows in the lower
40s north and mid to upper 50s south.

The wave of low pressure will exit the region by Tuesday afternoon
and push the boundary south again over the Carolinas Tuesday night.
Behind this wave, flow becomes western reducing the chances for
measurable rainfall. However, low clouds and patchy fog may hang
around until a front clears the region Wednesday. Meanwhile, the
upper level ridge will also sink to the south toward southern
Florida and the Bahamas. Flow will become zonal, allowing the
weather pattern to change into to something other than low clouds,
fog and rain. Tuesday's temperatures will again run warmer than
normal with highs from the upper 50s to mid 60s.

Since rain is expected through the period, creeks, streams, and
rivers will continue to fill. However, with breaks in the rain
during each afternoon, most waterways should remain below their
banks. If problems do arise, it would be towards the end of the
period (Tuesday or Tuesday night). For now, any hydro concerns are
low, but we will keep monitoring the situation.

&&

.LONG TERM /WEDNESDAY THROUGH SATURDAY/...
As of 230 PM EST Saturday...

With the blocking ridge moving to the south, a cold front will
approach the region Wednesday and pass over the area late Wednesday
night into Thursday. While remaining in the warm sector Wednesday,
temperatures will warm into the 60s. Behind the front, windy
conditions are expected Thursday along with cooler temperatures.
Highs Thursday will range from the mid to upper 40s across the
mountains to mid to upper 50s east of the Blue Ridge into the
piedmont.

A strong area of high pressure will wedge south across the region
Friday. Temperatures will return to near normal levels. A warm front
is expected to move over this wedge of cooler air Friday night which
could introduce a wintry mix by Saturday morning. For now, we will
keep p-type as rain/snow over the mountains and rain east of the
Blue Ridge. We will fine tune this forecast through the up-and-
coming week.

Saturday looks interesting and may be a repeat of today's and
tonight's weather. An upper level trough over the upper Mississippi
becomes negative-tilted with a surface low moving over the Ohio
Valley. A line of convection will then move across the region
Saturday afternoon/evening, follow by a strong cold front. Strong
southerly winds are expected ahead of the front. Strong and gusty
northwest winds are likely behind the front Saturday night into
Sunday.

&&

.AVIATION /01Z SUNDAY THROUGH THURSDAY/...
As of 800 PM EST Saturday...

MVFR conditions continue prior to a cold front's arrival ovenright
tonight with isoalted showers/drizzle for many. The heaviest of
rainfall and thunderstorms will be confined to the very head of the
front. Lighter, post frontal precipitation will follow behind it.
During the time of the front's arrival, plan on very windy
conditions, with gusts even up to 40+ mph. After the front passes,
winds quickly come back down to more moderate ranges with mild
gusts.

After the front passes, most sites will quickly recover and go to
MVFR/VFR. Out west, a short window of western flow into Sunday will
provde the opportunity for low clouds for BLF and LWB. Those will
not last all day as conditions improve with a Se wind starting to
develop again near the end of this forecast period.

/Confidence in Forecast Parameters/
Ceilings - Moderate,
Visibilities - Moderate,
Winds - Moderate to High.

Extended Aviation Discussion...

The front that moves through tonight stalls to our south and will
lift back north by Tuesday with potential for widespread rain and
sub VFR. VFR conditions are expected to return briefly for late Wed
through Thu, but another strong weather system, similar to this
weekend's will impact the region Fri-Sat with strong, gusty winds,
IFR or worse cigs/vsbys, and the chance for heavy rain and possible
thunderstorms once again.

&&

.CLIMATE...
As of 330 AM EST Saturday...

Spring-like weather today into tonight may threaten some
records.

Saturday 01/11/2020
Site      Record High/Year/Forecast    Record Warm Low/Year/Forecast
Bluefield    67/1937/67                    49/1949/54
Danville     72/2008/70                    50/1972/45
Lynchburg    68/1928/66                    49/1972/46
Roanoke      67/1947/65                    46/1975/48
Blacksburg   59/2005/63                    44/1974/50

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...Wind Advisory until 4 AM EST Sunday for VAZ007-009>020-022>024-
     032>035.
NC...Wind Advisory until 4 AM EST Sunday for NCZ001>003-018-019.
WV...Wind Advisory until 4 AM EST Sunday for WVZ042>044-507-508.

&&

SYNOPSIS...RAB
NEAR TERM...RAB/RR
SHORT TERM...RCS
LONG TERM...RCS
AVIATION...RAB/RR/WP
CLIMATE...
Hazardous weather outlook, Jan 11, 4:05 AM EST, 17 hours 21 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
405 AM EST Sat Jan 11 2020

VAZ007-009>012-WVZ042-043-508-120915-
Tazewell-Smyth-Bland-Giles-Wythe-Mercer-Summers-Western Greenbrier-
405 AM EST Sat Jan 11 2020

...WIND ADVISORY IN EFFECT UNTIL 4 AM EST SUNDAY...

This Hazardous Weather Outlook is for southwest Virginia and
southeast West Virginia.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

There is a low probability for widespread hazardous weather.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

VAZ013-014-018>020-022>024-033>035-WVZ044-507-120915-
Pulaski-Montgomery-Craig-Alleghany VA-Bath-Roanoke-Botetourt-
Rockbridge-Franklin-Bedford-Amherst-Monroe-Eastern Greenbrier-
405 AM EST Sat Jan 11 2020

...WIND ADVISORY IN EFFECT FROM 4 PM THIS AFTERNOON TO 4 AM EST
SUNDAY...

This Hazardous Weather Outlook is for central Virginia, south
central Virginia, southwest Virginia, west central Virginia and
southeast West Virginia.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.

In addition, stronger wind gusts with a line of showers and embedded
thunderstorms could occur tonight.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

There is a low probability for widespread hazardous weather.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

NCZ002-003-019-VAZ016-017-032-120915-
Alleghany NC-Surry-Wilkes-Carroll-Floyd-Patrick-
405 AM EST Sat Jan 11 2020

...WIND ADVISORY IN EFFECT FROM 4 PM THIS AFTERNOON TO 4 AM EST
SUNDAY...

This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina and southwest Virginia.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.

In addition, stronger wind gusts with a line of showers and embedded
thunderstorms could occur tonight. Also localized flooding may occur.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

There is a low probability for widespread hazardous weather.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

NCZ001-018-VAZ015-120915-
Ashe-Watauga-Grayson-
405 AM EST Sat Jan 11 2020

...WIND ADVISORY IN EFFECT UNTIL 4 AM EST SUNDAY...

This Hazardous Weather Outlook is for northwest North Carolina and
southwest Virginia.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.

In addition, stronger wind gusts with a line of showers and embedded
thunderstorms could occur tonight. Also localized flooding may occur.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

There is a low probability for widespread hazardous weather.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

NCZ004>006-020-VAZ043>047-058-059-120915-
Stokes-Rockingham-Caswell-Yadkin-Henry-Pittsylvania-Campbell-
Appomattox-Buckingham-Halifax-Charlotte-
405 AM EST Sat Jan 11 2020

This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, central Virginia and south central
Virginia.

.DAY ONE...Today and tonight.

A line of showers and embedded thunderstorms may bring isolated damaging
wind gusts tonight.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

There is a low probability for widespread hazardous weather.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

In the hours before

Local storm report, Jan 11, 5:50 PM EST, 3 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
550 PM EST SAT JAN 11 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0518 PM     NON-TSTM WND DMG DUBLIN                  37.12N 80.70W
01/11/2020                   PULASKI            VA   TRAINED SPOTTER

            BURGER KING SIGN DOWN AT 4608 CLEBURNE BLVD.

&&

KK
Special weather statement, Jan 11, 6:59 PM EST, 2 hours 27 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
659 PM EST Sat Jan 11 2020

NCZ001-002-018-019-VAZ007-009-010-012-015-120100-
Ashe-Wilkes-Watauga-Alleghany-Tazewell-Grayson-Bland-Wythe-Smyth-
659 PM EST Sat Jan 11 2020

...A LINE OF SHOWERS AND ISOLATED THUNDERSTORMS WILL AFFECT
ALLEGHANY...WILKES...WATAUGA AND ASHE COUNTIES IN NORTHWEST NORTH
CAROLINA AND SMYTH...TAZEWELL...BLAND...WYTHE AND GRAYSON COUNTIES
IN SOUTHWEST VIRGINIA...

At 657 PM EST, radar indicated showers and thunderstorms were
located along a line extending from 6 miles northwest of Wise to
near Banner Hill. Movement was east at 60 mph.

Winds in excess of 40 mph are possible with these showers and storms.

Locations impacted include...
Boone...
Marion...
Richlands...
Tazewell...
North Wilkesboro...
Wilkesboro...
and Saltville.

Torrential rainfall is also occurring with these showers, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3612 8155 3611 8181 3621 8191 3629 8192
      3636 8180 3634 8171 3641 8174 3653 8171
      3663 8160 3693 8183 3696 8178 3714 8190
      3724 8174 3720 8168 3721 8156 3734 8136
      3612 8088 3606 8088 3600 8132
TIME...MOT...LOC 2357Z 251DEG 52KT 3703 8268 3607 8233

AS
Local storm report, Jan 11, 8:32 PM EST, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
832 PM EST SAT JAN 11 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0744 PM     TSTM WND DMG     2 WNW ADWOLF            36.80N 81.62W
01/11/2020                   SMYTH              VA   EMERGENCY MNGR

            SMYTH CO EM REPORTED 20+ TREES DOWN NEAR
            CHESTNUT RIDGE AND GRUBMORE RD., INCLUDING
            ONE THAT FELL INTO A HOME. TIMING ESTIMATED
            BY RADAR.

&&

RR

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 11, 7:27 PM ESTSevere Thunderstorm WarningRNKBland, Grayson, Smyth, Tazewell, Wythe63 min
Jan 11, 8:04 PM ESTSevere Thunderstorm WarningRNKBland, Giles, Tazewell, Wythe43 min
Jan 11, 8:44 PM ESTSevere Thunderstorm WarningRNKAlleghany, Botetourt, Craig, Giles, Montgomery, Pulaski and 3 more61 min
Jan 11, 8:55 PM ESTFlash Flood WarningRNKCarroll, Grayson, City of Galax6 hr
Jan 11, 9:07 PM ESTSevere Thunderstorm WarningRNKCarroll, Floyd, Grayson, Montgomery, Patrick, Pulaski and 2 more53 min
Jan 11, 9:43 PM ESTSevere Thunderstorm WarningRNKBedford, Floyd, Franklin, Henry, Montgomery, Patrick and 3 more62 min
Jan 11, 10:33 PM ESTSevere Thunderstorm WarningRNKAmherst, Appomattox, Bedford, Botetourt, Campbell, Halifax and 4 more57 min
Jan 11, 10:40 PM ESTSevere Thunderstorm WarningRNKBedford, Franklin, Henry, Patrick, Pittsylvania, City of Martinsville35 min
Jan 11, 11:21 PM ESTSevere Thunderstorm WarningRNKHalifax, Henry, Pittsylvania, City of Danville54 min
Jan 11, 11:27 PM ESTSevere Thunderstorm WarningRNKAmherst, Appomattox, Buckingham, Campbell, Charlotte, Halifax and 2 more63 min
Jan 12, 12:12 AM ESTSevere Thunderstorm WarningRNKHalifax34 min
Jan 12, 12:28 AM ESTSevere Thunderstorm WarningRNKAppomattox, Buckingham, Charlotte, Halifax32 min

Nearby

Severe Thunderstorm Warnings in Virginia, 2020Severe Thunderstorm Warnings in West Virginia, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.